montelukast: Hi All , would anyone know... - Asthma UK communi...

Asthma UK community forum

18,417 members22,663 posts

montelukast

Hazel1010 profile image

Hi All , would anyone know if the 10 mg tab is ok to cut in half , I asked my doc to lower the dose and she just laughed and said cut them in half but I didn’t think to ask if they are slow release and would cutting in half mess that up if they’ve coated or something 🤷🏻‍♀️

14 Replies

There is a paediatric 5mg tablet available. You could ask for that. I think the 10mg tablets are film coated which means they should not be cut in half. Why do you want to reduce the dose. The 10mg size tablet is meant for both Men & Women of all sizes. I remember changing my daughter from the paediatric dose to Adult dose when she was about 14 because it was not working as well as it had in the past.

The paediatric dose is for children up to 14 years old, so if you are a very small build then I imagine it would be suitable, but really this is a conversation for the doctor or indeed the asthma helpline or perhaps your pharmacist if you have a good one.

Cheers

R

Hazel1010 profile image
Hazel1010 in reply to risabel59

Hi , I was experiencing awful nightmares , panic attacks, heart palpitations and went cold turkey and all those things went after about 4/5 days could be coincidence after ll I had been taking it for 5 years My lung capacity has fallen since I went off of them and wondered if 5 mg would help without too many side effects .

I am at the doctors tue and will ask then , thank you for your reply 😊

risabel59 profile image
risabel59 in reply to Hazel1010

Nightmares and vivid dreams are a common side-effect. I take it and do get vivid dreams. I guess the only thing to do would be to ask your doctor if you can try the paediatric dose. However it may be that you need to review all your medication if you can't bear to take Montelukast anymore. I do know quite a few people who can't take it. Or you could try taking it again and see if the symptoms come back. So much with asthma is trial and error. Everyone seems to respond differently. However if you are symptomatic you do need a plan to get it under control, if not with Montelukast then some other combination of medications.R

Bevvy profile image
Bevvy in reply to Hazel1010

I took them for years with no issues. Then started having horrific nightmares and stopped taking them. Dreams have calmed down significantly.

I don't see why she would laugh, not helpful? I was on 5mgs, currently taking a break. I still experienced the vivid dreams, the nose bleeds this time were light and stopped. I didn't get the palpitations or panic. However the dreams I could not take, so I messaged my consultant who suggested the break. Go back and try again.

Hi , I’m pretty sure I was well and truly over medicated since being locked down I had no trigger factors but was still on the top of every medication, had a week in hospital because my heart was all over the place but calmed down when I stopped seretide and mont. trying to get sorted but getting nowhere 🤷🏻‍♀️ Back to the docs soon 😊

That doesn't sound pleasant at all. Let's hope she can find a solution. All the best.

I had to come off it as I was getting awful stomach problems. I cut it in half and then into quarters. I didn’t want the children’s version as they contain aspartame I believe. That method worked for me and I no longer take it (stopped about 4 weeks ago). So far no increase in sinus issues (they are as rubbish as usual 🙄) and no more tummy aches. But if you are looking for long term use I’m not sure a cut film-coated tablet is ok.

Hi Hazel1010

have you tried taking them a bit earlier i have gone back to taking them with my morning medicines due to the nightmare and find i am sleeping a bit better instead of the morning try taking them late afternoon or something and see if it helps .

take care stay safe .xx

Hi , thanks for the tip I’ve also got the lower dose now as well to try for a month or two 😊

I take my Montelukast by 8pm otherwise I get vivid dreams that can be quite unsettling at times. I did try taking it in the morning but it seems to work better for my asthma if I take it later in the day. I always take it with my dinner and a good amount of fluids.

If you don't get support from your GP then maybe your asthma nurse would be a better choice to discuss your treatment plan and your options.

Yatzy profile image
Yatzy in reply to Poobah

I also take my Montelukast tablet with my evening meal. I moved it forward from bedtime because it stops me being up so often for the loo during the night. …discovered by chance and a real improvement.

Hazel1010 profile image
Hazel1010 in reply to Yatzy

Brilliant tip , thank you 😊

Hi , just been to docs and he’s given me the lower dose for a month or two to try so we shall see , thanks for your reply 😊

You may also like...